The hearing loss that accompanies the ingestion of medication for Erectile Dysfunction (ED) is of interest to all audiologists around the world. Men in every nation experience this difficulty and, thus, the resulting hearing impairment can occur any time any where. In the US the television waves are full of ED drug ads warning of the risk of hearing loss. At Hearing International, it seemed reasonable to investigate the extent, degree and type of impairment that s created by these medications.
The classification of drugs that are used to treat this disorder are called phosphodiesterase type 5 inhibitors often shortened to PDE5 inhibitor or PDE-5i. Variations of these PDE5 inhibitors drugs increase blood flow and were being considered for treatment of pulmonary hypertension (high blood pressure) and heart disease. The ED application was actually discovered by accident while the substance was for use in hypertension and angina pectoris (a symptom of ischaemic heart disease). Although the Phase I clinical trials suggested that the drug had little effect on angina, it could induce marked penile erections. After Phase II testing of the drug for angina failed but demonstrated promising ED results, Pfizer decided to pursue its use for rather than for angina. Their drug, , was patented in 1996 and approved for use in erectile dysfunction by the U.S. Food and Drug Administration on March 27, 1998. Viagra became the first oral treatment approved to treat erectile dysfunction in the United States and was offered for sale in the United States later that year. Variations of these PDE-5i now used for treatment of ED include (Cialis), vardenafil (Levitra) in addition to citrate (Viagra). Sales of(Pfizer) and the other ED drugs, such as Cialis (Lilly) and (Bayer) continue to exceed well over $1 billion in sales each year.
Erectile Dysfunction Medication and Hearing Loss Side Effects
Initially, there were reports that the medications had some visual side effects from the onset but hearing was not mentioned in these initial reports but Sudden decrease or loss of hearing has been rarely reported in people taking PDE5 inhibitors. Although reported hearing losses associated with this therapy were rare, after 29 cases of hearing loss were reported between 1996 and 2007, the Food and Drug Administration (FDA) announced labeling changes.
After 2007 the labeling of PDE-5i medications needed to be labeled so that the risk of hearing problems was more prominently displayed or voiced prominently in television or radio ads. The problem associated with hearing loss and the use of Viagra (Pfizer)and other PDE5 inhibitors, such as Cialis (Lilly), Levitra (Bayer) is somewhat vague but thought to be in the drug’s ability to increase blood flow.
McGwin (2010) states that these PDE-5i medications work in ED patients by their ability to increase blood flow to certain tissues in the body. He further hypothesized that the medications may have a similar effect on tissues in the ear, where an increase of blood flow could potentially cause damage sensitive structures leading to hearing loss. The changes in the FDA labeling was due to these impairments occurring within hours to and even days of taking the drugs. McGwin’s study examined data on 11,525 men over 40 years of age gathered by the Medical Expenditure Panel Survey, a survey conducted by the Federal Agency for Healthcare Research and Quality between 2003 and 2006. these data indicated that men using PDE-5i medications ( Viagra, Cialis, and Levitra) were twice as likely to also report hearing loss as were men who had not used the drugs. The relationship was strongest for men reporting use of sildenafil (Viagra) over those who used tadalafil (Cialis) or vardenafil (Levitra), a finding he attributed in part to a small sample size for both of the latter drugs. McGwin also said that the findings indicated an elevated but not statistically significant increase in hearing loss for users of tadalafil (Cialis) and vardenafil (Levitra). Although the studies did suggest that hearing losses did occur, the specifics answer as to the degree, type and configuration of hearing impairment due to the ingestion of this medication were elusive.
Sudden decrease or loss of hearing has been rarely reported in individuals taking PDE5 inhibitors. The association between these medications and hearing loss led to labeling changes by the FDA in 2007, highlighting the potential risk. While the exact mechanism and characteristics of hearing impairment caused by these drugs remain unclear, studies have shown an elevated risk of hearing loss in men using PDE-5 inhibitors, particularly sildenafil (Viagra).
Waknine (2007), however, states that of the hearing losses incurred by these subjects they were temporary in about 33% of patients. For the balance of the group the hearing losses were either ongoing at the time of report or the final outcome was not described. In almost all cases, the condition was one-sided, or monaural, sensori-neural losses of varying degrees.
McGwin, G. (2010). Phosphodiesterase Type 5 Inhibitor Use and Hearing Impairment, Arch
Otolaryngol Head Neck Surg. 136(5):488-492.